Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Prescribed sotalol for atrial fibrillation. Medication makes me feel uncomfortable. How to taper off?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1986
Answered : 2094 Questions
Question
prescribed sotalol for a past brief afib condition which has not returned 80 mg -- the medication makes me feel tired any chance i can taper off it?
Posted Sat, 27 Jul 2013 in Hypertension and Heart Disease
 
 
Answered by Dr. Akhilesh Dubey 57 minutes later
Hi,
Thanks for sharing your concerns,

You are taking sotalol for atrial fibrillation which is a kind of supra ventricular tachycardia; it is good that your heart rate is controlled. Please continue to take your drug regularly.
It is not clear what dose you are taking usually it is twice a day?

It belongs to non selective beta blocker and anti arrhythmic drug tiredness should be side effect of this drug, if there is any reason like very slow heart rate or changes in EKG(Electrocardiogram) dose can be reduced or changed to some other drug.

It will also depend on what was the cause of atrial fibrillation; we can taper and stop the drug if cause is treated like overactive thyroid.
Otherwise we need to continue to prevent recurrence of arrhythmia.
Hope I am able to address all your concerns, If you have any doubt please do ask I will be happy to help you.

With Regards.
Dr.Akhilesh Dubey M.D.
Above answer was peer-reviewed by
 
Follow-up: Prescribed sotalol for atrial fibrillation. Medication makes me feel uncomfortable. How to taper off? 2 days later
80 mg 2 x per day-- the cause has not been really determined it was only detected following gall bladder removal last year i took sotalol briefly but then returned to sinus rhythm, so stopped per dr ... 10 monthls later, had a feeling of rapid heartbeat, irregular (afib) so doctor begins the sotalol which returned sinus rhythm... so far for six months no occurences again, but feel lethargic and lazy want to go to bed early not feeling like exercizing any more --heartbeat 60 bpm and average b.p. ---thinking its the medication

what about reducing dose? changing medication as a trial??
 
 
Answered by Dr. Akhilesh Dubey 3 hours later
Hi,
Thanks for your follow up,
You are taking 80 mg twice a day which is usual dose of this drug.
This is great that you do not have any episode of irregular rhythm, if you are having side effects like lethargy and there is no cause for it.

Other option you have is calcium channel blockers like Diltiazem which may be of use.
Please discuss with your cardiologist about this as sotalol may not be stopped suddenly and requires tapering of dose with addition of Diltiazem.

Hope you find this useful, I will be available for clarification if there is any doubt.

Take care.
Regards.
Dr. Akhilesh Dubey M.D.
Above answer was peer-reviewed by
 
Follow-up: Prescribed sotalol for atrial fibrillation. Medication makes me feel uncomfortable. How to taper off? 19 hours later
my main concern is --- what does dr need to do to determine cause? what tests?

i'd like to know so that i can treat the underlying reason instead of just taking this medicine for ever

lve read various causes -- last year it was due to my gall bladder surgery.? i've been under stress -- can stress cause it? overuse of coffee? being overweight? exercizing without warm up? this is all new to me, suddenly appears?
 
 
Answered by Dr. Akhilesh Dubey 55 minutes later
Hi,
Thanks for your follow up,
Atrial fibrillation can occur due to various causes common are Hypertension, Coronary artery disease, Overactive Thyroid, Valvular heart disease, Chronic lung disease, Alcohol consumption.

We need to examine and investigate with ECG, Echocardiography including Transesophageal, Stress test, X XXXXXXX chest, Cardiac catheterization if required.

If the episodes are frequent we may go for Electrophysiological study, there are pre excitation syndromes with accessory pathways then radiofrequency ablation can treat some Tachycardia permanently.

To prevent episodes avoid excess of Tea, coffee, alcohol and stress.
You can discuss with your cardiologist regarding this.

Hope I am able to address all your concerns, if there any doubt please ask me I will be happy to help.

Take care.
Regards.
Dr. Akhilesh Dubey M.D.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor